Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS Binghamton, NY

June 16, 20085 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 16, 2008, 3:44 PM EDT for 5 counties in New York. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2008, 3:44 PM EDT (19:44 UTC)
Expired
Jun 16, 2008, 4:45 PM EDT
In force
61 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Broome County, NY, Chenango County, NY, Cortland County, NY, Tioga County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 17 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:05 PM EDTHAIL 0.5Bainbridge, NY
Jun 16, 4:05 PM EDTHAIL 0.5Whitney Point, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 11:28 AM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 161944 RRA
SVRBGM
NYC007-017-023-107-109-162045-
/O.NEW.KBGM.SV.W.0113.080616T1944Z-080616T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT MON JUN 16 2008

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BROOME COUNTY IN CENTRAL NEW YORK...
  SOUTHERN CHENANGO COUNTY IN CENTRAL NEW YORK...
  SOUTHERN CORTLAND COUNTY IN CENTRAL NEW YORK...
  NORTHEASTERN TIOGA COUNTY IN CENTRAL NEW YORK...
  SOUTHEASTERN TOMPKINS COUNTY IN CENTRAL NEW YORK...

* UNTIL 445 PM EDT

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM HARFORD TO RICHFORD TO
  WILLSEYVILLE...MOVING EAST AT 36 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MARATHON AND NEWARK VALLEY BY 355 PM EDT...
  LISLE BY 400 PM EDT...
  WHITNEY POINT AND NANTICOKE BY 405 PM EDT...
  MAINE BY 410 PM EDT...
  SMITHVILLE FLATS AND NWS BINGHAMTON BY 415 PM EDT...
  GREENE AND CHENANGO FORKS BY 420 PM EDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH...HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4237 7541 4219 7545 4208 7555 4228 7651
      4237 7637 4252 7623
TIME...MOT...LOC 1944Z 283DEG 31KT 4242 7617 4235 7624
          4230 7632

$$


PB
1 follow-up statement
000 
WWUS51 KBGM 162045
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 PM EDT MON JUN 16 2008

NYC007-017-023-107-109-162055-
/O.EXP.KBGM.SV.W.0113.000000T0000Z-080616T2045Z/
CORTLAND NY-CHENANGO NY-TOMPKINS NY-TIOGA NY-BROOME NY-
445 PM EDT MON JUN 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROOME...NORTHERN
TIOGA...SOUTHEASTERN TOMPKINS...SOUTHERN CHENANGO AND SOUTHERN
CORTLAND COUNTIES HAS EXPIRED...

THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE.

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

LAT...LON 4237 7541 4219 7545 4208 7555 4228 7651
      4237 7637 4252 7623
TIME...MOT...LOC 2045Z 283DEG 31KT 4230 7548 4223 7555
          4218 7563

$$


PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:51 PM EDT, 53 minutes earlier.

Area forecast discussion, Jun 16, 2:51 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
251 PM EDT MON JUN 16 2008

.SYNOPSIS...
COLD FRONT WILL RACE THROUGH THE REGION TONIGHT WITH SHOWERS AND
THUNDERSTORMS EXPECTED THIS EVENING. SHOWERY AND UNSETTLED WEATHER
WILL CONTINUE THROUGH MOST OF THE WEEK AS AN UPPER LEVEL LOW
PLAGUES THE AREA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ONGOING SVR WX ACRS CWA WITH DAMAGING WINDS/LARGE HAIL/ISOLD
TORNADOES AS SEEING MULTIPLE SUPERCELLS AHD OF THE CDFNT. FRONT
STILL EXTENDS BACK ACRS THE LKS WITH EXTREMELY UNSTABLE
AIRMASS...H3 SPEED MAX PUNCHING IN FROM THE WEST AND COLD POOL
ALOFT. STORMS WILL PREVAIL THRU THE EVNG AS CDFNT RACES THRU. YET
ANOTHR S/WV UP OVR NRN LOWER MICHIGAN WILL KEEP THE THREAT FOR
SHOWERS IN ACRS MOST OF CWA OVRNGT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
UPPER LOW WILL AFFECT THE REGION THRU THE SHORT-TERM. COLDER AIR
FILTERING IN WILL KEEP TEMPS BLOW NORMAL THRU THE PD. CAN ALSO
EXPECT LOCHC POPS MOST OF THIS PD.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
EXTENDED PERIOD BEGINS WITH A STACKED CYCLONIC SYSTEM PARKED OVER
THE NORTHEASTERN US AND SOUTHEASTERN CANADA. THIS SYSTEM IS
UNSEASONABLY COOL. WE WILL CONTINUE TO FORECAST TEMPS MUCH BELOW
NORMAL, WITH UNSETTLED SHOWERY WEATHER.

UL TROF SLOWLY LIFTS NE DURING THE EXTENDED. ANOTHER MUCH WEAKER
TROF COMES IN DURING SUNDAY WITH A COLD FRONT. MODELS HAVE TIMING
AND STRENGTH DIFFERENCES. UL FLOW GOES MORE TOWARDS ZONAL.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
MOSTLY VFR CONDITIONS INTO TUESDAY. TS AND SHOWERS QUICKLY
DEVELOPING THIS AFTN. THESE COULD HAVE MVFR RESTRICTIONS AND HEAVY
RAIN AND LARGE HAIL. ONLY A VERY FEW REPORTS OF STRONG WINDS. THIS
WILL GO UNTIL 22Z IN THE NORTH AND TO 01Z AT AVP. SHOWERS WILL
CONTINUE INTO THE EVENING...ENDING BY MIDNIGHT.

WEST WINDS AT 10 KTS THIS AFTN BECOMING LIGHT AND VARIABLE TONIGHT
THEN W TO NW AT 10 KTS STARTING 14Z TUESDAY.

OUTLOOK...

TUE/WED...GENERALLY VFR. CHC MVFR -SHRA. SLIGHT CHANCE OF IFR
VALLEY FOG AT ELM EACH MORNING.

THU/FRI/SAT...VFR. MAYBE MVFR IN AFTN SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PB
NEAR TERM...PB
SHORT TERM...PB
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Jun 16, 11:38 AM EDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1138 AM EDT MON JUN 16 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171545-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1138 AM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

PB

In the hours before

Local storm report, Jun 16, 3:23 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             LYNCOURT                43.08N 76.13W
06/16/2008  E1.50 INCH       ONONDAGA           NY   PUBLIC

            ONE INCH HAIL ALSO REPORTED AT THIS TIME.

&&

MJN
Local storm report, Jun 16, 3:29 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
329 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             SOUTH NEW BERLIN        42.53N 75.35W
06/16/2008  E0.88 INCH       OTSEGO             NY   TRAINED SPOTTER

&&

MJN
Local storm report, Jun 16, 3:30 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             MINOA                   43.08N 76.01W
06/16/2008  E1.00 INCH       ONONDAGA           NY   PUBLIC

&&

MJN
Local storm report, Jun 16, 3:33 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
333 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             CHITTENANGO             43.05N 75.87W
06/16/2008  E1.00 INCH       MADISON            NY   AMATEUR RADIO

&&

MJN
Local storm report, Jun 16, 3:36 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
336 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             CORNING                 42.15N 77.06W
06/16/2008  E1.00 INCH       STEUBEN            NY   PUBLIC

&&

MJN
Local storm report, Jun 16, 3:40 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             CORNING                 42.15N 77.06W
06/16/2008  E1.25 INCH       STEUBEN            NY   PUBLIC

&&

MJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:08 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Otsego52 min
Jun 16, 12:29 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Otsego46 min
Jun 16, 12:58 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Oneida, Otsego62 min
Jun 16, 1:15 PM EDTSevere Thunderstorm WarningBGMBroome60 min
Jun 16, 1:23 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Seneca, Tompkins67 min
Jun 16, 1:37 PM EDTAreal Flood AdvisoryBGMChenango, Otsego3 hr
Jun 16, 1:42 PM EDTSevere Thunderstorm WarningBGMOneida33 min
Jun 16, 2:01 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego44 min
Jun 16, 2:10 PM EDTSevere Thunderstorm WarningBGMCayuga, Madison, Onondaga65 min
Jun 16, 2:18 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben, Yates57 min
Jun 16, 2:19 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Delaware, Otsego56 min
Jun 16, 2:23 PM EDTTornado WarningBGMOnondaga37 min
Jun 16, 2:47 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan58 min
Jun 16, 2:56 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca49 min
Jun 16, 3:00 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga60 min
Jun 16, 3:12 PM EDTSevere Thunderstorm WarningBGMCortland, Tompkins48 min
Jun 16, 3:13 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Tioga, Tompkins62 min
Jun 16, 3:24 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego66 min
Jun 16, 3:26 PM EDTSevere Thunderstorm WarningBGMChemung, Steuben35 min
Jun 16, 3:35 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan40 min
Jun 16, 3:44 PM EDTSevere Thunderstorm WarningBGMCayuga, Madison, Onondaga46 min
Jun 16, 3:44 PM EDTTornado WarningBGMSullivan31 min
Jun 16, 3:56 PM EDTSevere Thunderstorm WarningBGMOneida34 min
Jun 16, 4:15 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga31 min
Jun 16, 4:18 PM EDTSevere Thunderstorm WarningBGMSullivan27 min
Jun 16, 4:21 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Otsego54 min
Jun 16, 4:22 PM EDTSevere Thunderstorm WarningBGMSullivan53 min
Jun 16, 4:45 PM EDTSevere Thunderstorm WarningBGMSullivan75 min
Jun 16, 7:37 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca38 min
Jun 16, 7:43 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Tompkins33 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.